September 25, 2016
Avid readers of this website — all three of you — may be wondering where I have been. I have posted few essays here during the year 2016, with my output steadily declining through the year. It’s not my fault! Blame it all on Lupron.
“Lupron?” you ask. “What’s that?”
Background: Prostate cancer seems to run in my family. My father had it; my big brother has it; and so do I. My doctor had been watching my PSA (a number from a blood test) numbers over the years, and by 2008 they were high enough that he recommended we take action. He didn’t think it was much to worry about — if I wanted to put it off for a few years, we could safely do that. But I decided that I wanted to fix it as soon as possible. He scheduled me for a “radical prostatectomy” (cutting out the whole thing). He used a really fancy machine that worked through just three holes drilled in my belly; no big incisions, no scars.
Here’s a good tip: doctors always understate the seriousness of the treatments they propose. My doctor told me that some guys are up and about the day after the surgery. I’m sure that’s true, but it certainly wasn’t true in my case. I seem to be especially sensitive to all medications. This theme will be repeated throughout this essay. The anaesthesia knocked me flat; I didn’t wake up for a long time and I was so groggy that I was zombified for a week. Even after a week, I still felt wobbly and stupid. I didn’t feel back to normal until two weeks after the operation.
The operation went very well and it wiped out the cancer. Subsequent PSA tests showed zero activity, so it looked like we had beaten it. However, it’s always possible that a few cells escaped from the prostate gland when it was removed, and they might reproduce, so we kept a good eye on the PSA.
After five years, it showed up again, and for the next three years it slowly, slowly edged up. So early this year my doctor told me that we should start thinking about doing something about it. Again, he said there was no great rush; this thing was moving so slowly that we could afford to watch and wait. But again, I said, “Let’s get this done. Let’s hit it as hard as we can and finish it for good.”
The doctor therefore recommended a one-two attack. First, I would get a shot of something called Lupron. It’s a testosterone inhibitor — it reduces production of testosterone. You see, testosterone encourages the growth of prostate cancer cells, so inhibiting it inhibits the prostate cancer. He said that the dose would last four months, during which time I’d get radiation therapy.
So I got the Lupron shot in March, and the radiation in June. The radiation was really neat: this huge machine circles around you, blasting you with a tightly focussed beam of hard X-rays. I could hear the little buggers screaming in agony every time it blasted them. The treatment took just half an hour every weekday for four weeks.
I felt really guilty in the hospital. There were all these patients with serious cases of cancer, patients facing the very real possibility of death, and here I was with prostate cancer. You see, prostate cancer is to real cancer as a cold is to pneumonia. True, if you don’t treat it at all, it could kill you, but it’s really easy to deal with. Most men die with an active case of prostate cancer that they never bother treating because it grows so slowly. Moreover, my particular flavor of prostate cancer is one of the lazier forms of the disease. So I’m not particularly worried. Yes, there’s a tiny chance that it could kill me, but my doctor said that I’d have a better chance of being killed by a bus than dying of prostate cancer. Ever since then, I freak out and run whenever I see a bus.
But the Lupron hit me much harder than the doctor expected. Testosterone is a kind of behavioral poison. It makes men horny, and it makes them do stupid things. (see the Darwin Awards for examples and this paper for a scientific analysis.) But in low doses, testosterone gives men drive and purposefulness.
Hence, when the Lupron started to kick in, I lost my drive. Prior to the Lupron shot, my attitude towards life was “Damn the torpedoes! Full speed ahead!” That has now changed to “Torpedoes!?!? Oh dear me! Whatever should I do? I think I’d better sit down and wait for them to go away.”
This was all supposed to stop in July, or maybe August. But it’s the end of September and I’m still suffering the effects of the Lupron (there are other side effects that are uninteresting but unmistakable indicators). They’ve been receding slowly, slowly. My ability to accomplish things is slowly returning. I have resumed work on Siboot, but my progress is achingly slow — I seem to be defeated by problems that I crushed in moments in younger days. I don’t do as much as I used to. I don’t read as much, I don’t write as much, I don’t work on my tank project as often. What’s really amazing is how I’ve been able to waste so much time by working outside, cleaning house, tending tree seedlings, playing games, watching YouTube videos, etc.
So when will I be back in business? Based on the experience of the last few months, I fear that I will not be back to normal until the beginning of 2017. But my intellectual drive and energy are slowly rising and I am getting some work done already.